West Virginia, 2006

Lightning Strike in West Virginia, March 28, 2006

March 28, 2006 · NWS RLX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 28, 2:11 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 28, 2:11 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EST TUE MAR 28 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

18Z SFC ANALYSIS DEPICTS LOW PRES ACR WRN OH WITH ANOTHER LOW
CONTINUING TO STRENGTH ACR SRN WV DUE TO BETTER ISALLOBARIC FLOW.
WDSPRD RW COVER WRN 1/2 OF FCST AREA AND THAT AREA PROPAGATES EAST
THE NEXT 4-6 HRS.  ROLLING WITH CAT POPS CWA WIDE EARLY THIS EVNG
THEN A SHARP DEC TO DRY BY 1Z IN THE W AND 3Z IN THE MTNS.

SFC LOW SITS E OF THE MTNS BY 6Z TO BE FOLLOWED BY A FAST
APPROACHING SFC ANTICYCLONE FM THE WRN GRTLKS.  THIS SPELLS NO
WINDS...WHICH ISNT GOOD GIVEN THE AMOUNT OF LLVL MSTR ON THE
BACKSIDE OF THE CYCLONE.  CROSS OVER TEMPS SUPPORT WDSPRD RVR FG
OVRNGT.  HWVR THINK VIS WL STAY UP (ABC 3/4SM) MOST OF THE NGT
EVENTUALLY LOWERING AS L- AND CLDS PERSIST IN THE PREDAWN HRS.
INSERTED AREAS OF L- FOR MOST OF THE AREA TNGT WITH L- ENDING ARND
DAWN WED AS UVV WANES.

12Z NCEP CHAIN IS IN LINE WITH SREF KEEPING OVC CONDS FOR MOST OF
THE DAY.  PARTIAL CLEARING TAKES PLACE DURING THE AFTN IN SWRN
VA...NERN KY...AND SERN OH...BUT EVEN THERE IT WILL BE AFT 18Z.
SOME LOCATIONS...MAINLY I-79 CORRIDOR AND THE MTNS COULD STAY SOCKED
IN UNTIL DUSK GIVEN MODERATE INVERSION ARND H9.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

NO BIG CHANGES THROUGH FRIDAY MORNING. SKIES SHOULD CLEAR WED
NIGHT...WITH VALLEYS AND LOWLANDS DECOUPLING...AND A LIGHT WIND
PERHAPS ON THE HILLTOPS. GLADY IN NORTHEAST CWA SHOULD BE ONE OF THE
COLDEST SPOTS. SOME FOG ALSO POSSIBLE. PERHAPS ENOUGH LOW LEVEL
MOISTURE FOR SOME FLAT CUMULUS IN THE MOUNTAINS THURSDAY...TRIED TO
INTEGRATE THIS INTO THE SKY GRIDS FOR A FEW HOURS IN THE
AFTERNOON...BEFORE DRIER AIR MIXES DOWN. INCREASED THURSDAY MAX A
FEW DEGREES IN SPOTS...WITH GUIDANCE GOING A FEW WARMER. CUT BACK
POPS SLIGHTLY INTO FRIDAY MORNING...AS MODELS SEEM A LITTLE SLOWER
BRINGING IN THE PRECIP.

SYSTEM WILL PASS BY TO OUR NORTH FRIDAY NIGHT AND SATURDAY...
DRAGGING A COLD FRONT EAST ACROSS OUR FORECAST AREA.  THIS WILL
RESULT IN A GOOD CHANCE OF RAIN.  BEHIND THIS SYSTEM...HIGH PRESSURE
WILL BUILD IN WITH DECREASING POPS AND COOLER TEMPERATURES INTO
SUNDAY.

ANOTHER SYSTEM WILL THEN SLIDE EAST ON MONDAY WITH ANOTHER CHANCE OF
RAIN.

WENT WITH HPC TEMPS WITH MINOR TWEAKS.

&&

.PREV DISCUSSION...
 /ISSUED 1229 PM EST TUE MAR 28 2006/

AVIATION /18Z TO 18Z/...

VFR WX CONTS FOR THE REMAINDER OF THE DAY...HWVR AN AFTN RW OR
PERHAPS A TRW COULD KNOCK AIRPORTS TO MVFR THRU 02Z.  AFT SFC LOW
CROSSES NRN WV EARLY THIS EVNG...CIGS AND VIS DROP TO IFR BY 6Z AREA
WIDE IN WAKE OF THE LOW.  LOTS OF LLVL MSTR AND WEAK UPSLOPE FLOW
SUPPORTS AREAS OF L- AND LOW CLOUDS.

IFR/LIFR WX CONTS THRU 15-17Z AS WINDS REMAIN CALM AND MSTR IS STILL
TRAPPED UNDERNEATH AN INV.  LIFTED VIS TO MVFR AS L- ENDS BY
15Z...WITH CIGS GOING MVFR BY 17Z...EXCEPT FOR BKW.

PREV DISCUSSION...
 /ISSUED 1026 AM EST TUE MAR 28 2006/

SHORT TERM /REST OF TODAY/...

6.7U STLT PIC ILLUSTRATES COMPACT /STACKED/ LOW TRAVERSING THRU
CNTRL IND WITH BANDS OF RW OUT AHEAD IN THE DCVA REGION.  UPR LVL
CYCLONE AND SFC LOW CROSS DURING THE AFTN.  BREAKS IN THE CLOUDS ARE
XPCTD MOSTLY ALONG AND S OF I-64.

COLDEST H5 TEMPS CROSS FM HTS-CRW-BKW ALLOWING H7-H5 LAPSE RATES TO
REACH 7-7.5 C/KM.  WITH SOME SOLAR RADIATION DESTABILIZING THE ATMS
LI/S FALL BELOW 0C AND MUCAPES PEAK ARND 0.07KJ/KG BTWN 18-21Z.  ALL
OF THIS COULD LEAD TO -TRW WITH GS.  OPTED TO LEAVE GS OUT OF THE
GRIDS ATT WITH MARGINAL WBZ HGTS.

DRY CONVEYOR BELT HAS CLEARED OUT THE SKY ACR ERN KY /SWRN VA / AND
SRN WV.  TEMPS SHOOT UP WELL INTO THE 50S WITH AN HR OR TWO OF
SUNSHINE.  AS A RESULT...INCREASED TEMPS IN THE FAR S...OTRW
REMAINDER OF AREA LOOKS GOOD WITH NMBRS SLIGHTLY HIGHER THAN GUID.

PREV DISCUSSION...
 /ISSUED 335 AM EST TUE MAR 28 2006/

LONG TERM /WEDNESDAY THROUGH MONDAY/...

MODELS HAVE COME INTO GOOD AGREEMENT WITH THE SIGNIFICANT SHORT
WAVES EMBEDDED IN A PROGRESSIVE ZONAL FLOW ALOFT. ONE SHORT WAVE AND
ITS ASSOCIATED COLD FRONT AFFECTS THE REGION FRIDAY AND FRIDAY
NIGHT...TIL THEN HIGH PRESSURE WITH DRY WEATHER AND MILD
TEMPERATURES WEDNESDAY AND THURSDAY. THIS NEXT SYSTEM HAS GOOD
SUPPORT AT ALL LEVELS...IN ADDITION TO THE GULF BEING OPEN FOR
MOISTURE AND INSTABILITY. THIS WILL RESULT IN SHOWERS AND SCATTERED
THUNDERSTORMS AHEAD OF THE COLD FRONT FRIDAY AFTERNOON INTO FRIDAY
NIGHT. EXPECT SOME LIGHT WRAPAROUND COLD ADVECTION RAIN SHOWERS
SATURDAY...BEFORE HIGH PRESSURE SETTLES OVER THE REGION WITH DRY
WEATHER LATER SATURDAY THROUGH SUNDAY. ANOTHER SHORT WAVE COMES IN
LATER SUNDAY NIGHT AND MONDAY WITH QUITE SIMILAR RESULTS. IN THIS
PATTERN...MOST OF THE AIR MASSES BEHIND THESE FRONTS ARE OF PART
PACIFIC ORIGIN AND PART CANADIAN ORIGIN. THE RESULT OF THIS WILL BE
A WEAK AND BRIEF COOLDOWN BEHIND EACH FRONT...WITH GENERALLY MILD
TEMPERATURES PREVAILING OVER THE NEXT SEVERAL DAYS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...29/KM
LONG TERM...JSH
Hazardous weather outlook, Mar 28, 4:06 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
406 AM EST TUE MAR 28 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
406 AM EST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 73 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Raleigh

When
March 28, 3:40 PM EST
Where
Raleigh County, Crab Orchard
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

A 400 foot radio tower appears to have taken a direct hit. The tower serves 2 radio stations in the Beckley vicinity. The stations were knocked off the air for several hours. The engineer estimated about $15,000 in damage, to transmitter and antenna components.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492881.